Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 28, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at May 10, 2020, 1:25 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 1:25 PM EDT (17:25 UTC)
- Expired
- May 10, 2020, 5:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
885 WHUS72 KKEY 101725 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 125 PM EDT Sun May 10 2020 GMZ031>035-042>044-052>055-072>075-102100- /O.NEW.KKEY.SC.Y.0028.200510T1725Z-200510T2100Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 125 PM EDT Sun May 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds near 20 knots. * WHERE...Straits of Florida, Hawk Channel, and Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 10, 11:02 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 10, 11:02 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Key West FL 1102 AM EDT Sun May 10 2020 .DISCUSSION... A cool and damp late morning across the Florida Keys. All portions of the island chain received wetting rains over the past six to eight hours. Rainfall totals range from a half inch to over four inches across Layton. Rain-cooled temperatures are around 70 with dewpoints in the upper 60s. As the convection waned, north- northeast breezes shifted to the northeast to east, averaging 15 to 20 knots across the northern half of our CWA. The overall convective trend is downward, partially due to post- convective stabilization. The KBYX VWP reveals a shallow layer of northeasterlies, giving way to deep and energetic southwesterlies. We are monitoring trends for the frontal boundary over the Straits to re-sharpen early this afternoon. The convective ingredients across the Yucatan Channel (now supporting a strong thunderstorm cluster) should displace to the northeast over the next several hours, in unison with the pivoting short- wave core over the south- central Gulf of Mexico. The global models appear to strengthen the southwesterly lower tropospheric winds by 18Z, dragging the reinvigorated warm frontal boundary to the north, to very near the island chain. However, all this will be for naught if the BL parcels cannot recover. Winds have strengthened across the island chain, although with dewpoints not climbing, these breezes are conspicuously of continental origin. Nevertheless, we have retained the 100% rain chances through the afternoon, and held onto the good thunder chances based on the expected steepening of the mid-level lapse rates. The forecast is on track and needs no adjustments. && .MARINE... Small Craft Should Exercise Caution due to northeast to east winds 15 to 20 knots. From synopsis, a frontal boundary has stalled across the Florida Keys. Weak low pressure areas rippling east along the stalled front will cause widespread showers and scattered thunderstorms this afternoon into tonight, with some thunderstorms capable of heavy rainfall and gusty winds. A large surface high will strengthen over the Tennessee Valley on Monday and Tuesday, moving eastward into the Atlantic Wednesday through Thursday. && .AVIATION... Periods of MVFR ceilings and IFR visibilities should prevail throughout the daytime hours, with widespread convection likely through early evening. VFR conditions will prevail outside of showers and possible thunderstorms. Ceilings will lower from MVFR to IFR tonight as ceilings linger behind the convection. Mainly E to NE winds will prevail outside of convection, becoming north overnight. && .PRELIMINARY POINT TEMPS/POPS... Key West 79 74 84 77 / + 80 40 20 Marathon 80 74 85 77 / + 80 50 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....Chesser Data Collection......NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, May 10, 5:01 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 501 AM EDT Sun May 10 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 501 AM EDT Sun May 10 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Widespread heavy rainfall is expected to develop today and continue into this evening across the Florida Keys, with rainfall amounts of 2 to 3 inches and local totals up to 4 inches forecast. These heavy rains may result in minor flooding on roadways and in low lying areas, especially in urban areas and around the time of the midday high tide. Isolated to scattered thunderstorms are also expected across the Florida Keys and surrounding coastal waters today into tonight. The primary hazards from these storms will be heavy downpours resulting in flooding of low lying areas, frequent cloud to surface lightning strikes, and localized strong gusty winds. Heavy rain and thunderstorms are expected to taper off significantly late tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms will be possible across the Keys and adjacent coastal waters Monday morning, then again Tuesday night through Saturday. Lightning strikes and gusty winds will be the primary hazards with any storms that develop. A Small Craft Advisory may be required for portions of the coastal waters beginning as early as Monday night, with a Small Craft Advisory becoming likely on Tuesday and continuing through at least Wednesday night. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 10, 11:34 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1134 AM EDT SUN MAY 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD LAYTON 24.82N 80.81W
05/10/2020 MIDDLE KEYS IN MON FL NWS EMPLOYEE
AN OFF-DUTY NWS METEOROLOGIST RECENTLY OBSERVED WATER
COVERING SECONDARY ROADWAYS AND PARKING LOTS IN LAYTON.
HEAVY RAIN CONTINUED TO FALL AT THE TIME OF THE
OBSERVATION.
&&
CROTHWELThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:03 PM EDT | Special Marine Warning | KEY | 42 min | |
| May 10, 12:21 AM EDT | Special Marine Warning | KEY | 39 min | |
| May 10, 7:38 AM EDT | Special Marine Warning | KEY | 21 min | |
| May 10, 8:40 AM EDT | Areal Flood Advisory | KEY | Monroe | 100 min |
| May 10, 10:40 AM EDT | Special Marine Warning | KEY | 20 min |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.